Husband's despair after wife accidentally overdoses on paracetamol
The heartbroken husband of a mother-of-two who died from an accidental paracetamol overdose has urged people to be aware of the "silent killer".
Tommy O'Hara (35) issued a heartfelt warning over the hidden dangers of the painkiller after his 31-year-old wife Arlene died in March.
"She thought she was making herself better," said the west Belfast man.
"The last few months have just been an absolute nightmare.
"I've been to hell and back... when Arlene died, part of me died. I loved her so much."
The 35-year-old said his wife, who worked at Dunnes in the Park Centre, complained of flu-like symptoms and was admitted to the Royal Victoria Hospital (RVH) on Wednesday, March 18.
"There was a bad flu in the family and I took her to the hospital," he said.
"They took X-rays and tests but told her to go home and rest. That Friday I knew there was something wrong. I found her in the house on March 20. That was it."
The mum to Thomas (9) and Aaron (3) was rushed to the RVH where a team of doctors battled to help her.
It was discovered her liver was failing and she had to be airlifted to England to await an organ transplant.
Mr O'Hara explained: "We got a charter plane on the Saturday afternoon with her and two doctors from the RVH.
"I just got a funny feeling when we landed that my wife wasn't going to come back.
"She suffered an acute brain haemorrhage and it was advised a transplant would not be safe."
In the wake of the tragedy, Tommy said he wanted to highlight the dangers of unwittingly taking too much paracetamol as people mistakenly think it's safe because it's over-the-counter.
"I would say be very careful about what you are taking, especially paracetamol," he said.
"It killed my wife and she thought she was making herself better.
"I want to get that message across and I don't want anyone to go through what I am now. Paracetamol is a silent killer."
"The hardest thing I've ever had to do was, when she died, to tell the oldest boy," the 35-year-old said.
"His classroom assistant was there and the vice-principal was there when I had to break the news. It was horrible.
"But I just want to thank John Paul II Primary School for everything they have done for Thomas."
He added: "The people in intensive care in the RVH have just been amazing. I can't thank them enough, because they didn't give up on her. And those in King's College in London, they did absolutely everything they could."
In the next few months, Mr O'Hara plans to move house and focus on his two sons.
"The last few months have been so difficult. Arlene was bubbly, she didn't have a bad word to say about anybody and just loved her two sons, her sister, brother and mummy and daddy and always had a smile on her face.
"It was our wedding anniversary in August and that was so hard but my focus is now on my two kids and going into a new home.
"I just want to see my kids happy. I just loved her so much. She will never be forgotten."
A fundraiser held in the West Club in Belfast earlier this year helped to raise over £3,000 in Ms O'Hara's memory which was donated to the RVH Liver Support Group.
What are the dangers?
- Excess paracetamol can overwhelm the liver's processing abilities and cause damage, resulting in acute liver failure. This can prove fatal
- Concerns over this led the Government in 1998 to rule that shops can sell only packs of 16 paracetamol tablets. Pharmacies can sell packs of 32 paracetamol tablets
- Concern is that people can unwittingly overdose by also taking other over-the-counter products without realising these contain paracetamol
- People can also inadvertently take more of the drug than is safe by using products they do not know contain it, particularly for colds and flu
- You can take a dose of paracetamol every 4-6 hours if needed, but do not take more than four doses in any 24-hour period
- Do not take with anything else which contains paracetamol. Talk to a doctor straight away if you take too much paracetamol, even if you feel well